Iowa, 2019

Flooding in Iowa, April 1 to 30, 2019

April 1 to 30, 2019 · NWS OAX · 2 events in 2 counties and zones

Flooding continued along the Missouri River throughout the month of April. Although river levels went down during the month of April, compromised levees along the river kept flooding major highways such as US 34, Iowa Highway 2, and Interstate 29.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$100 million
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Flooding continued along the Missouri River throughout the month of April. Although river levels went down during the month of April, compromised levees along the river kept flooding major highways such as US 34, Iowa Highway 2, and Interstate 29. The towns of Hamburg, Pacific Junction, Thurman, and McPaul were flooded or access to the towns was flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 31, 10:43 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Mar 31, 10:43 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1143 PM CDT Sun Mar 31 2019

.SHORT TERM...(Tonight through Wednesday night)
Issued at 400 PM CDT Sun Mar 31 2019

At 4 PM, subsidence and northwest flow aloft were resulting in
ample sunshine over the central Plains. This, along with returning
southerly flow ahead of a weak surface low and frontal boundary
over South Dakota helped temperatures warm into the low 50s/upper
40s today. Not a huge change from yesterday, but an improvement.

The weak frontal boundary over South Dakota will settle
southward into northeast Nebraska Monday afternoon. This will
bring increasing mid/high level clouds to northeast Nebraska.
Meanwhile fair skies should continue south of Interstate 80. South
of the boundary, breezy southerly winds (gusts 25 to 30 mph) are
expected Monday. Highs Monday afternoon will be dependent on how
far south the boundary progress before stalling, with locations
south of the boundary topping out near 60 and points north of the
boundary lingering in the upper 40s/low 50s.

A weak shortwave moving eastward from the Black Hills region
Monday afternoon/evening will bring a secondary frontal boundary
through eastern Nebraska and western Iowa. Ahead of this boundary,
a narrow band of showers is likely, due to cooling aloft,
increasing mid level lapse rates and convergence along the
surface front. Given the steep mid level lapse rates, there looks
to be at least some potential for an isolated thunderstorm as
well. Rain amounts should be light, with most areas limited to
0.10 inches or less.

A weak surface high will bring lighter winds and dry conditions
on Tuesday. Should be a nice afternoon to be outside with highs in
the upper 50s.

Precipitation chances increase again Tuesday night and will stay
with us through the day Wednesday as another shortwave trough
makes its way through the Rockies and into the Central Plains.
Will have to continue to watch the potential for a rain/snow mix
over northeast Nebraska during this period, where
easterly/northeasterly flow may bring sufficient mid level cooling
for snow. The NAM hints at this scenario, while the GFS/ECMWF are
less gung ho. Even if we don't see any snow mixing in, persistent
light/moderate rain is likely, making for a damp Wednesday. Rain
totals of 0.25 to 1.0 inches are probable. These amounts are not
expected to cause any flooding concerns.

.LONG TERM...(Thursday through Sunday)
Issued at 400 PM CDT Sun Mar 31 2019

A building ridge over the Central U.S. will bring a warming trend
late in the week, with high temperatures trending upward from the
50s on Thursday to the upper 60s/low 70s over the weekend. Drier
weather is also probable by Thursday afternoon and Friday. Global
models generally agree that another trough should swing out of
the Rockies by late in the weekend. Though models vary greatly in
the development and track of the trough, the potential exists for
it to be a more dynamic. Can't rule out thunderstorms later in
the weekend. Even if thunderstorms don't materialize, the
potential for rain showers looks like it will increase through the
weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1140 PM CDT Sun Mar 31 2019

VFR conditions through the period with thickening clouds. Could be
some LLWS at KOMA 09-13z with winds at 2000' around 240 degrees at
35 knots. Otherwise, there is a chance for showers at all TAF
sites late in the period, and could even be thunder at KOFK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Albright
LONG TERM...Albright
AVIATION...DeWald
Hazardous weather outlook, Mar 31, 3:40 PM CST, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
440 PM CDT Sun Mar 31 2019

IAZ043-056-080-091-NEZ011-012-015>018-030>034-042>044-050-051-065-
066-078-088>090-092-011145-
Monona-Shelby-Montgomery-Page-Knox-Cedar-Thurston-Antelope-Pierce-
Wayne-Boone-Madison-Stanton-Cuming-Burt-Platte-Colfax-Dodge-
Butler-Saunders-Seward-Lancaster-Saline-Jefferson-Gage-Johnson-
Pawnee-
440 PM CDT Sun Mar 31 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Monday

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

The probability of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed.

IAZ055-069-079-090-NEZ045-052-053-067-068-091-093-011145-
Harrison-Pottawattamie-Mills-Fremont-Washington-Douglas-Sarpy-
Cass-Otoe-Nemaha-Richardson-
440 PM CDT Sun Mar 31 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Monday

Minor flooding is occurring along the Missouri River south of
Omaha.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

Minor flooding will continue along the Missouri River south of
Omaha through the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed.

Albright

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Fremont

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Fremont County, 5.17 mi NW of Bartlett to 3.8 mi WSW of Percival
Cause
Heavy Rain / Snow Melt
Crop damage
$100 million
Reported by
Newspaper
Coordinates
40.922, -95.861

Flooding continued on the Missouri River due to snow melt in the Dakotas and over the Northern Rockies, a few episodes of rain, and increased discharges from dams on the Missouri River over the Dakotas. In addition flooding continued due to levee breaks on the river. Towns that continued to have flooding included Bartlett, McPaul, Thurman, Percival and Hamburg. Interstate 29 remained closed with water over the road through much of the county. Iowa Highway 2 was also under water and suffered extreme damage. Businesses just west of Interstate 29 on Highway 2 were also under water.

Flood, Mills

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Mills County, 3.51 mi WSW of Pacific City to 1.04 mi SSW of Pacific Jct
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
41.036, -95.885

Flooding continued on the Missouri River due to snow melt in the Dakotas and over the Northern Rockies, a few episodes of rain, and increased discharges from dams on the Missouri River over the Dakotas. In addition flooding continued due to levee breaks on the river. Pacific Junction continued to have flooding. The Raceway Park of the Midlands continued to be under water as well as Interstate 29 south of US 34 and US 34 from the Missouri River east. US 34 had significant erosion damage due to the moving water. Damage estimates for Mills County were included in March Storm Data.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823523, 825336.